Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1883 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 


 
Table of Contents   
LETTER TO THE EDITOR  
Year : 2019  |  Volume : 30  |  Issue : 3  |  Page : 754
Sulfamethoxazole crystal-induced acute kidney injury


Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Miyamae-ku, Kawasaki, Kanagawa, Japan

Click here for correspondence address and email

Date of Submission22-Aug-2018
Date of Acceptance25-Aug-2018
Date of Web Publication26-Jun-2019
 

How to cite this article:
Han W, Imai N, Kohatsu K, Suzuki T. Sulfamethoxazole crystal-induced acute kidney injury. Saudi J Kidney Dis Transpl 2019;30:754

How to cite this URL:
Han W, Imai N, Kohatsu K, Suzuki T. Sulfamethoxazole crystal-induced acute kidney injury. Saudi J Kidney Dis Transpl [serial online] 2019 [cited 2019 Jul 15];30:754. Available from: http://www.sjkdt.org/text.asp?2019/30/3/754/261370


To the Editor,

A 71-year-old male with Stage-4 chronic kidney disease, hypertension, dyslipidemia, and type-2 diabetes was admitted with fever and dyspnea. Chest computed tomography scan demonstrated multiple bilateral ground-glass opacities. He had high β-D-glucan (>600), and his respiratory status was deteriorating. With the presumed diagnosis of Pneumocystis jiroveci pneumonia, the patient was initiated on highdose oral sulfamethoxazole-trimethoprim.

Three days following this, the patient developed acute kidney injury (AKI), and his serum creatinine increased progressively from 3.3 to 5.6 mg/dL. Urine microscopy showed amorphous crystals with a “shock of wheat” appearance [Figure 1]. A “shock of wheat” appearance of crystals has been reported to be diagnostic of sulfamethoxazole crystal-induced AKI.[1]
Figure 1: Urine microscopy showing “shock of wheat” appearance.

Click here to view


Sulfa-containing medications, especially when used in high doses, can cause crystal-induced nephropathy.[2] AKI generally develops within seven days of treatment. Sulfamethoxazole crystal-induced AKI should be considered in any patient exposed to sulfamethoxazole-trimethoprim. Nephrologists should not miss the diagnosis, which can be made by simple urine microscopic examination.

Informed consent was obtained from the patient before publishing the manuscript.

Conflict of interests: None declared.



 
   References Top

1.
Gorlitsky BR, Perazella MA. Shocking urine. Kidney Int 2015;87:865.  Back to cited text no. 1
    
2.
Perazella MA. Crystal-induced acute renal failure. Am J Med 1999;106:459-65.  Back to cited text no. 2
    

Top
Correspondence Address:
Naohiko Imai
Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Miyamae-ku, Kawasaki, Kanagawa
Japan
Login to access the Email id


DOI: 10.4103/1319-2442.261370

PMID: 31249251

Rights and Permissions


    Figures

  [Figure 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed97    
    Printed0    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal